Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 56, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 9, 2017, 4:00 AM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2017, 4:00 AM CDT (09:00 UTC)
- Expired
- Jun 9, 2017, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cotton County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WGUS54 KOUN 090900 FFWOUN OKC033-141-091200- /O.NEW.KOUN.FF.W.0056.170609T0900Z-170609T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 400 AM CDT FRI JUN 9 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... West central Cotton County in southwestern Oklahoma... East central Tillman County in southwestern Oklahoma... * Until 700 AM CDT * At 359 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two to three inches of rain have already fallen. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Grandfield and Loveland. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3431 9850 3419 9851 3426 9879 3437 9879 $$ MAD
2 follow-up statements
318 WGUS74 KOUN 090947 FFSOUN Flash Flood Statement National Weather Service Norman OK 447 AM CDT FRI JUN 9 2017 OKC033-141-091200- /O.CON.KOUN.FF.W.0056.000000T0000Z-170609T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cotton OK-Tillman OK- 447 AM CDT FRI JUN 9 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR WEST CENTRAL COTTON AND EAST CENTRAL TILLMAN COUNTIES... At 445 AM CDT, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is imminent or occurring. Some locations that will experience flooding include... Grandfield and Loveland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3431 9850 3419 9851 3426 9879 3437 9879 $$ MAD
160 WGUS74 KOUN 091150 FFSOUN Flash Flood Statement National Weather Service Norman OK 650 AM CDT FRI JUN 9 2017 OKC033-141-091200- /O.EXP.KOUN.FF.W.0056.000000T0000Z-170609T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cotton OK-Tillman OK- 650 AM CDT FRI JUN 9 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL COTTON AND EAST CENTRAL TILLMAN COUNTIES WILL EXPIRE AT 700 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3431 9850 3419 9851 3426 9879 3437 9879 $$ MAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:22 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 9, 2:22 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Norman OK 222 AM CDT Fri Jun 9 2017 .DISCUSSION... Scattered to numerous showers and thunderstorms have developed across western Oklahoma this morning. Convection is developing in response to isentropic ascent, which is augmented by a low-level jet. The primary hazard from any thunderstorms will be localized flooding as the slow eastward progression is resulting in training of thunderstorms. The secondary hazard will be large hail due to a combination of shear (effective bulk shear of 30-40 knots) and elevated instability (MUCAPE of 1000-1500 J/kg). Short-term guidance indicates the low-level jet (and associated isentropic ascent) will continue to shift eastward this morning. This seems to follow the general trend of convective-allowing models to slowly shift the convection east-southeast later this morning. Therefore, opted to increase the chance of precipitation primarily across south central Oklahoma for this morning. The low- level jet is forecast to weaken as it shifts eastward, so would expect rainfall intensity to decrease as these storms shift into parts of central Oklahoma. Showers/storms should end late morning as isentropic ascent weakens. After today, rising mid-level heights and a developing low-level thermal ridge will warm temperatures to above average in the 90Fs. A tight surface pressure gradient (~12 mb change in pressure between southeast Oklahoma and northwest Oklahoma Saturday through Monday afternoons) will result in gusty southerly winds each afternoon. Therefore, expect Saturday through Monday to be similar each day with warm temperatures, humid conditions, breezy southerly winds, and dry conditions. By Tuesday, a cold front and/or dryline may result in a chance of thunderstorms--primarily across western/northwest Oklahoma. This front is expected to stall somewhere in the vicinity of the Kansas/Oklahoma border. A moist, unstable atmosphere will result in a continued chance of thunderstorms on Wednesday in vicinity of the boundary. These thunderstorms could result in an effective boundary that may shift southward Wednesday night. The remnant boundary and an unstable atmosphere will result in a continued chance of showers and thunderstorms on Thursday. Confidence on location for Thursday is low as it will depend on any effective boundary, which will be augmented by the previous day's convection. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 83 68 89 71 / 40 10 0 0 Hobart OK 90 69 94 72 / 20 10 0 0 Wichita Falls TX 89 71 93 71 / 40 10 0 0 Gage OK 88 69 94 71 / 10 10 0 0 Ponca City OK 84 69 91 72 / 10 10 0 0 Durant OK 83 67 88 68 / 40 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/10
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1029 PM CDT Thu Jun 8 2017 OKZ004>048-050>052-TXZ083>090-091100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1029 PM CDT Thu Jun 8 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Elevated storms are expected to be scattered across the western half of Oklahoma and adjacent parts of north Texas overnight. The severe weather threat with these storms will be low, but some marginally severe hail will be possible through about 4 am. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Scattered non-severe storms will be possible Friday morning across central and southern Oklahoma, and western north Texas. Thunderstorm chances return next Tuesday and Wednesday of next week. Severe storms will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jun 9, 1:47 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 AM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 4 SE HOBART 34.99N 99.04W
06/09/2017 M62 MPH KIOWA OK MESONET
&&
MAHALESpecial weather statement, Jun 9, 2:14 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
214 AM CDT FRI JUN 9 2017
OKZ045-TXZ086-089-090-090745-
Jefferson OK-Clay TX-Wichita TX-Archer TX-
214 AM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Jefferson...northern
Clay...southeastern Wichita and northern Archer Counties Until 245 AM
CDT...
AT 211 AM CDT, a strong thunderstorm was located 5 miles northwest
of Petrolia, moving east at 20 MPH. Additional storms were just west
of Wichita Falls.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Petrolia, Byers, Dean, Jolly,
Sheppard AFB, Mankins, Dundee, Lakeside City, Pleasant Valley,
Cashion and Charlie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3367 9895 3399 9873 3412 9822 3411 9817
3414 9814 3415 9811 3390 9804 3363 9895
TIME...MOT...LOC 0711Z 258DEG 19KT 3406 9830
CMSLocal storm report, Jun 9, 2:31 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 AM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL HOBART 35.03N 99.09W
06/09/2017 E1.00 INCH KIOWA OK PUBLIC
&&
MAHALELocal storm report, Jun 9, 2:32 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND GST HOBART 35.03N 99.09W
06/09/2017 M70 MPH KIOWA OK PUBLIC
&&
MAHALESpecial weather statement, Jun 9, 2:39 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 AM CDT FRI JUN 9 2017
OKZ034>036-090815-
Kiowa OK-Greer OK-Jackson OK-
239 AM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and north central Jackson Counties Until 315 AM CDT...
AT 238 AM CDT, a strong thunderstorm was located near Granite, moving
south at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3497 9948 3506 9928 3491 9913 3476 9924
3479 9946
TIME...MOT...LOC 0738Z 338DEG 23KT 3494 9933
CMSSpecial weather statement, Jun 9, 3:14 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
314 AM CDT FRI JUN 9 2017
OKZ034-036-090845-
Greer OK-Jackson OK-
314 AM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and
northeastern Jackson Counties Until 345 AM CDT...
AT 312 AM CDT, a strong thunderstorm was located near Blair, moving
southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Altus, Blair, Martha, Friendship, Warren and Altus Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3486 9931 3485 9930 3485 9929 3484 9928
3484 9926 3482 9924 3482 9923 3475 9917
3473 9916 3467 9920 3465 9937 3482 9943
TIME...MOT...LOC 0812Z 334DEG 14KT 3481 9933
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:33 PM CDT | Special Weather Statement | OUN | Comanche, Custer, Kiowa, Tillman, Washita | 57 min |
| Jun 9, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 20 min |
| Jun 9, 12:27 AM CDT | Special Weather Statement | OUN | Comanche, Custer, Kiowa, Washita | 63 min |
| Jun 9, 12:44 AM CDT | Areal Flood Advisory | OUN | Custer, Washita | 3 hr |
| Jun 9, 1:14 AM CDT | Flash Flood Warning | OUN | Custer, Washita | 3 hr |
| Jun 9, 1:19 AM CDT | Areal Flood Advisory | OUN | Comanche | 116 min |
| Jun 9, 1:29 AM CDT | Special Weather Statement | OUN | Comanche, Cotton, Kiowa | 61 min |
| Jun 9, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 41 min |
| Jun 9, 2:05 AM CDT | Areal Flood Advisory | OUN | Comanche, Kiowa | 3 hr |
| Jun 9, 2:39 AM CDT | Special Weather Statement | OUN | Greer | 36 min |
| Jun 9, 3:08 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Tillman | 52 min |
| Jun 9, 3:14 AM CDT | Special Weather Statement | OUN | Jackson | 31 min |
| Jun 9, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 53 min |
| Jun 9, 3:50 AM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| Jun 9, 4:04 AM CDT | Special Weather Statement | OUN | Tillman | 26 min |
| Jun 9, 4:23 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 52 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.